Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 218, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2020, 9:38 PM CDT for 4 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 9:38 PM CDT (02:38 UTC)
- Expired
- Aug 16, 2020, 10:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
869
WUUS53 KDDC 170238
SVRDDC
KSC055-057-069-081-170330-
/O.NEW.KDDC.SV.W.0218.200817T0238Z-200817T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
938 PM CDT Sun Aug 16 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
West central Ford County in southwestern Kansas...
Central Finney County in southwestern Kansas...
Gray County in southwestern Kansas...
Northeastern Haskell County in southwestern Kansas...
* Until 1030 PM CDT.
* At 937 PM CDT, outflow winds from thunderstorms were located near
Pierceville, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cimarron, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
Charleston, Howell, The Haggard Elev and Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3778 10090 3824 10044 3793 10022 3791 10023
3791 10021 3770 10006 3750 10061
TIME...MOT...LOC 0237Z 320DEG 32KT 3785 10063
HAIL...<.75IN
WIND...60MPH
$$
TATRO2 follow-up statements
443
WWUS53 KDDC 170302
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Sun Aug 16 2020
KSC055-057-069-081-170330-
/O.CON.KDDC.SV.W.0218.000000T0000Z-200817T0330Z/
Ford KS-Finney KS-Gray KS-Haskell KS-
1002 PM CDT Sun Aug 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WEST CENTRAL FORD...SOUTHEASTERN FINNEY...GRAY AND NORTHEASTERN
HASKELL COUNTIES...
At 1002 PM CDT, outflow winds from thunderstorm was located near
Cimarron, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cimarron, Montezuma, Copeland, Ingalls, Ensign, Howell and The
Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10069 3805 10031 3793 10022 3791 10023
3791 10021 3770 10006 3751 10062 3754 10065
TIME...MOT...LOC 0302Z 272DEG 29KT 3779 10039
HAIL...<.75IN
WIND...60MPH
$$
TATRO492
WWUS53 KDDC 170315
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1015 PM CDT Sun Aug 16 2020
KSC055-057-069-081-170325-
/O.CAN.KDDC.SV.W.0218.000000T0000Z-200817T0330Z/
Ford KS-Finney KS-Gray KS-Haskell KS-
1015 PM CDT Sun Aug 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FORD...
SOUTHEASTERN FINNEY...GRAY AND NORTHEASTERN HASKELL COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled. However gusty winds are still possible with this
thunderstorm.
LAT...LON 3774 10069 3805 10031 3793 10022 3791 10023
3791 10021 3770 10006 3751 10062 3754 10065
TIME...MOT...LOC 0313Z 320DEG 32KT 3770 10029
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:42 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 16, 4:42 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 442 PM CDT Sun Aug 16 2020 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 16 2020 Thunderstorms are expected to once again develop across portions of eastern Colorado this afternoon and trek southeast into western portions of our forecast area this evening into the early overnight hours. The strongest of storms will be capable of producing large hail and damaging winds, as well as heavy rain and frequent lightning. Otherwise, expect an increase in cloudiness and light winds from the south to southeast. Dry conditions are expected tomorrow with mostly clear skies. As for temperatures, lows tonight look to dip into the 60s with highs tomorrow in the upper 80s. .LONG TERM...(Monday night through Sunday) Issued at 315 PM CDT Sun Aug 16 2020 Upper level flow will become more northerly throughout the week as a large upper level ridge spins over the western United States. This in combination of drier conditions towards the surface will result in little to no rain chances for western Kansas. However, a stray thunderstorm or two can not be ruled out during peak heating. Temperatures through the long term look to reach into the upper 80s with lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 442 PM CDT Sun Aug 16 2020 VFR will continue through this TAF cycle. Scattered strong to severe convection across eastern Colorado and NW Kansas as of 2140z is moving slowly south in the direction of SW Kansas. Have very low confidence regarding how much, if any, of this activity will survive and move toward the terminals tonight. With models in disarray, opted to keep convection out of all TAFs. Variable amounts of cirrus anvil debris are expected. Light SE winds to begin the TAF period this evening, will trend light and variable, and then NWly toward morning, as a weak cold front slides through the airports. Behind the cold front daylight Monday, a light NEly wind will prevail with no convection expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 88 63 88 / 10 0 0 0 GCK 63 86 62 89 / 20 0 0 0 EHA 61 89 63 93 / 40 10 0 0 LBL 63 91 63 92 / 30 10 0 0 HYS 66 89 63 87 / 20 0 0 0 P28 68 90 64 87 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Turner
Hazardous weather outlook, Aug 16, 4:34 AM CDT, 17 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 434 AM CDT Sun Aug 16 2020 KSZ030-031-043>046-061>066-074>081-084>090-170945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 434 AM CDT Sun Aug 16 2020 /334 AM MDT Sun Aug 16 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a chance of thunderstorms late this afternoon into early tonight, especially across far western Kansas. These storms could be severe with hail to half dollar size and winds to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Aug 16, 9:02 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
902 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 1 SW SCOTT CITY 38.47N 100.92W
08/16/2020 M43 MPH SCOTT KS MESONET
MESONET STATION AS692 SCOTT CITY.
&&
GTSpecial weather statement, Aug 16, 9:04 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
904 PM CDT Sun Aug 16 2020
KSZ061>063-170245-
Finney KS-Kearny KS-Hamilton KS-
904 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...KEARNY
AND WESTERN FINNEY COUNTIES UNTIL 945 PM CDT/845 PM MDT/...
At 904 PM CDT/804 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles northwest of Lakin, moving southeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield and Kendall.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
LAT...LON 3826 10157 3827 10128 3818 10110 3814 10060
3777 10101 3788 10154
TIME...MOT...LOC 0204Z 312DEG 27KT 3819 10139
TATROSpecial weather statement, Aug 16, 9:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
921 PM CDT Sun Aug 16 2020
KSZ061-062-170300-
Kearny KS-Hamilton KS-
921 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND SOUTHWESTERN KEARNY
COUNTIES UNTIL 1000 PM CDT/900 PM MDT/...
At 921 PM CDT/821 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Coolidge, moving southeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Syracuse and Coolidge.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
LAT...LON 3814 10204 3806 10157 3774 10151 3774 10203
3789 10204
TIME...MOT...LOC 0221Z 320DEG 32KT 3802 10190
TATROLocal storm report, Aug 16, 9:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 1 E KENDALL 37.93N 101.52W
08/16/2020 M56 MPH KEARNY KS MESONET
MESONET STATION DW5288 KENDALL.
&&
GTSpecial weather statement, Aug 16, 9:23 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
923 PM CDT Sun Aug 16 2020
KSZ063-076>078-170315-
Gray KS-Finney KS-Haskell KS-Ford KS-
923 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHEASTERN
FINNEY...SOUTHWESTERN HODGEMAN...NORTHWESTERN MEADE...GRAY AND
NORTHEASTERN HASKELL COUNTIES UNTIL 1015 PM CDT...
At 923 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pierceville, moving southeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cimarron, Montezuma, Pierceville, Copeland, Ingalls, Charleston,
Howell, Plymell and Tice.
LAT...LON 3775 10105 3817 10055 3793 10022 3791 10022
3791 10020 3782 10007 3747 10062 3747 10066
TIME...MOT...LOC 0223Z 320DEG 32KT 3799 10068
TATROSpecial weather statement, Aug 16, 9:33 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Dodge City KS 933 PM CDT Sun Aug 16 2020 KSZ061>063-074>076-085>087-170330- Seward KS-Finney KS-Meade KS-Stanton KS-Stevens KS-Kearny KS- Hamilton KS-Grant KS-Haskell KS- 933 PM CDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...SOUTHEASTERN HAMILTON...SOUTHERN KEARNY...SOUTHWESTERN FINNEY...GRANT...WESTERN MEADE...EASTERN STANTON...NORTHERN STEVENS AND HASKELL COUNTIES UNTIL 1030 PM CDT/930 PM MDT/... At 933 PM CDT/833 PM MDT/, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Ulysses, moving southeast at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ulysses, Sublette, Satanta, Moscow, Tice, Ryus, Cave and Hickok. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for southwestern Kansas. LAT...LON 3723 10155 3787 10155 3779 10102 3737 10055 TIME...MOT...LOC 0233Z 320DEG 32KT 3767 10129 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:12 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 48 min |
| Aug 16, 7:50 PM CDT | Special Weather Statement | DDC | Lane | 55 min |
| Aug 16, 7:55 PM CDT | Special Weather Statement | DDC | Ellis | 50 min |
| Aug 16, 8:33 PM CDT | Special Weather Statement | DDC | Scott | 42 min |
| Aug 16, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 35 min |
| Aug 16, 8:48 PM CDT | Special Weather Statement | DDC | Lane | 42 min |
| Aug 16, 9:04 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 41 min |
| Aug 16, 9:21 PM CDT | Special Weather Statement | DDC | Hamilton | 39 min |
| Aug 16, 9:23 PM CDT | Special Weather Statement | DDC | Gray | 52 min |
| Aug 16, 9:33 PM CDT | Special Weather Statement | DDC | Grant, Haskell | 57 min |
| Aug 16, 9:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Kearny, Seward, Stanton, Stevens | 48 min |
| Aug 16, 9:54 PM CDT | Special Weather Statement | DDC | Finney | 51 min |
| Aug 16, 9:55 PM CDT | Special Weather Statement | DDC | Stanton | 50 min |
| Aug 16, 10:00 PM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Aug 16, 10:15 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 45 min |
| Aug 16, 10:17 PM CDT | Special Weather Statement | DDC | Ford, Hodgeman, Meade | 43 min |
| Aug 16, 11:05 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.